Journal Scan: Methocarbamol as a CRI for pyrethroid intoxication: A look at three cases
Why they did it
Pyrethroid intoxication due to improper use or accidental ingestion is often seen in veterinary medicine, and symptomatic support with intermittent injections of methocarbamol to relieve muscle tremors is often required. The use of methocarbamol as a continuous rate infusion (CRI) may decrease the risk of side effects from using multiple drugs with little muscle relaxation effect. In this report, the authors describe three cases in which methocarbamol was successfully used as a CRI.
What they did
Between February 2009 and June 2010, two cats and one dog were treated for pyrethroid intoxication at two veterinary teaching hospitals. All three patients were treated with diazepam (range = 0.5 to 1 mg/kg intravenously), and two were treated with phenobarbital (range = 2 to 6 mg/kg intravenously), which did not effectively control the muscle tremors. In addition, one patient was treated with mannitol and oxygen because of suspicion of head trauma, and one patient was treated with 2.5% dextrose because of hypoglycemia at the time of presentation.
All three patients were bathed to remove residual drug from the skin and coat. After an initial positive response to an intravenous methocarbamol bolus (range = 43.5 to 89.3 mg/kg), all three patients were treated with a methocarbamol CRI.
What they found
All three cases responded well to the initial intravenous bolus, and clinical signs were well-controlled when the patients were treated with the methocarbamol CRI. However, it is unclear whether resolution of clinical signs was due to methocarbamol alone.
The authors acknowledge that information regarding pharmacokinetics and pharmacodynamics of methocarbamol as a CRI in dogs and cats is lacking. The CRI dose was based on the known maximum safe dose of methocarbamol (330 mg/kg/day), and the initial boluses of methocarbamol were subtracted from this amount when calculating the CRI.
The authors note that the drug may be administered as a CRI on its own or added to crystalloid fluids. Although a small case series, the authors did not note any side effects associated with the use of methocarbamol as a CRI.
In patients suspected of pyrethroid intoxication that have a positive response to an initial intravenous bolus of methocarbamol, a methocarbamol CRI should be considered so that multiple drugs that can cause side effects but not produce much muscle relaxation are not needed. When and how to taper the methocarbamol CRI will depend on a patient’s response and your clinical judgment. Overall prognosis for recovery is good if prompt and aggressive treatment is instituted in conjunction with standard supportive care.
Draper WE, Bolfer L, Cottam E, et al. Methocarbamol CRI for symptomatic treatment of pyrethroid intoxication: a report of three cases. J Am Anim Hosp Assoc 2013; Epub ahead of print.
Link to article: http://www.jaaha.org/content/early/2013/03/26/JAAHA-MS-5835.abstract
Jennifer L. Garcia, DVM, DACVIM, is a veterinary internal medicine specialist at Sugarland Veterinary Specialists in Houston, Texas.